Extreme fatigue, shaking and palpitations - PMRGCAuk

PMRGCAuk

13,909 members25,255 posts

Extreme fatigue, shaking and palpitations

Footfairy-1 profile image
Footfairy-1

I can't believe how debilitating this condition is! I'm presuming the palpitations, shakiness and extreme fatigue are due to the condition, or could it be the Pred? It feels like I'm in a fight or flight situation but have no strength or energy to do anything about it. Just have to sleep. No life!

I had read that these symptoms can be caused by reactive hypoglycaemia, so I've been eating the rainbow and good carbs and good proteins etc and having something every couple of hours. Only started this 2 days ago and it did seem to help, but yesterday evening the shaking, palps and fatigue took hold. Hadn't had a busy day and had also been resting. What's going on???

I've been on 15mg Pred for 3 weeks after having a flare at 8mg. At least this time the Pred has stopped the pain (it hadn't the first time but was told by rheumy to reduce).

Have had blood tests and waiting for results. Have appointment with doc on Mon and thought I might suggest reducing at 4 weeks but do you think I should go to the suggested 12.5mg and if so should this be gradual? Want to go armed with info and be able to say what I want to do, although as I haven't got much fight in me at the moment I'm hoping the doc isn't in fighting form.

11 Replies
PMRpro profile image
PMRproAmbassador

The fatigue is due to the autoimmune part of the PMR and the pred doesn't help it unless you one of the people who becomes manic on pred - no, me neither!! That is managed by pacing!

healthunlocked.com/pmrgcauk......

Reactive hypoglcaemia is probably better managed by cutting carbs drastically - that makes your body move onto a different sort of metabolism and keeps the blood sugar level more constant instead of carbs sending it up, insulin sending it down too far, rinse and repeat. And pred also causes random spikes of glucose to be released by the liver to add to the situation.

I developed intermittent atrial fibrillation as a result of the autoimmune part of PMR damaging the electrical cells in the heart that govern heart rate. If the palpitations are bothering you - ask to get it checked out.

Were your blood markers raised (ESR, CRP)? Is so, don't reduce until they are low and stable. Then reduce slowly - and I personally would say 1mg at a time since you have already had a flare. Or you could try 2.5mg using the Dead Slow approach:

healthunlocked.com/pmrgcauk...

Lots of people use it for 1mg - some even or 1/2mg. But if you can get away with 2.5mg for the first time or two it does get you lower quicker. But from 10mg - SLOW!!!

Footfairy-1 profile image
Footfairy-1 in reply to PMRpro

Thank you PP. I'll mention the AF to the doc on Monday. This condition can be very scary!

Hello, I’m sorry you are having such a struggle! Yes, PMR is a a multi-faceted challenge, with fatigue and revved-up feelings being among the wretched contradictions!! That being said, both conditions modify as time passes....so what to do in the meantime!!??

I am not a medical person...just a fellow traveler on this journey, but some things I’ve learned... try to flow with the fatigue, meaning..take a quick lay-down. Doesn't need to be long, just resting (reclining) in a quite place, and try to focus on breathing deeply, holding a breath for a few extra seconds, and exhaling slowly. If sleep comes, good enough, if not..when you rise, you should feel some refreshed, and ready to resume your day.

Limiting caffeine is another help. In my younger years, I was a caffine drinker without consequences. Now however, caffeine results in disturbed sleep and racing heart. So, de-caff for me...sometimes just a cup or hot water satisfies...

kind regards, jerri

Thanks Purplecrow. I have been napping when I feel the need but sometimes I wake up with it and I've already had 10 hours in bed.

I'm limiting caffeine (hardly have any now but I didn't have much anyway).

Just hope it goes away in time, as you said.

Hidden profile image
Hidden

The tremblies are very common in the hypo/hyperglycemic process. As said above the carbs and pred can spike blood glucose and make you feel terrible. Even without the PMR fatigue I have found, as long standing pre PMR, diabetic that a hypo/hyper can knock me sideways for a couple of days. Sometimes no choice but to go to bed. Hope you start to feel better soon...especially if you are tapering.

Footfairy-1 profile image
Footfairy-1 in reply to Hidden

First, let me just say I love your name! Made me smile 😄.

I think we are all ever hopeful that we will feel better. I go to bed every night with that hope.

When I read that people on this support group are going on holiday I feel so envious as that would be impossible for me to even have the energy to arrange. But I wish them happy holidays and have to tell myself that I will be able to do it again one day.

Oh I know - totally weak n wobbly, I had to miss our big family get-together in Florence, earlier this year - felt bereft. However, though still knackered, am now not as bad as I was months ago.

Just give it time. You will learn to manage it better, and it does improve, little by little.

Looking forward to even a little improvement!

Hidden profile image
Hidden

I am going on my first non visit to family trip for several years in a couple of weeks. It's a fair drive but cruise control and plenty of rest stops should help. Looking forward to sea air and my dog going bonkers with her oldest doggie friend and his owner. Fortunately my friend is well versed in my capabilities so relatively stress free. I know I can lay down any time without explanation... other than I need a rest. Fingers crossed housemaids knee keeps improving!!

BonnyQuine profile image
BonnyQuine in reply to Hidden

Sounds excellent. Envy you the sea air. Good luck; enjoy and make the most of it.

Hope you have a lovely visit x

You may also like...